Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Huntsville, AL

June 15, 2016Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 15, 2016, 5:42 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 48 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 5:42 PM CDT (22:42 UTC)
Expired
Jun 15, 2016, 6:30 PM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:42 PM CDTTSTM WND DMGLynchburg, TNEMA REPORTS MULTIPLE TREES DOWN IN LYNCHBURG.
Jun 15, 5:42 PM CDTTSTM WND DMGLynchburg, TNEMA REPORTS MULTIPLE TREES DOWN IN LYNCHBURG. LATER REPORT CONFIRMS DOZENS OF TREES DOWN THROUGHOUT MOORE COUNTY INCLUDING ONE POWER LINE DOWN.
Jun 15, 5:45 PM CDTTSTM WND DMG2 Nw Mimosa, TNTREES REPORTED DOWN ON PAINT HOLLOW ROAD.
Jun 15, 5:45 PM CDTTSTM WND DMG5 Ssw Tullahoma, TNDOZENS OF TREES WERE KNOCKED DOWN THROUGHOUT THE COUNTY. SEVERAL TELEPHONE POLES AND POWER LINES ALSO KNOCKED DOWN. POWER OUTAGES NEAR THE TIMS FORD LAKE AREA.
Jun 15, 5:48 PM CDTTSTM WND DMG5 Nne Lynchburg, TNDAMAGE REPORTED WEST OF TULLAHOMA. TIME ESTIMATED BY RADAR.
Jun 15, 5:54 PM CDTTSTM WND DMG5 S Lynchburg, TNTREES DOWN AND DAMAGE REPORTED NEAR MULBERRY. TIME IS RADAR ESTIMATED.
Jun 15, 5:57 PM CDTTSTM WND DMG1 Wnw Belleview, TNTREES REPORTED DOWN ON BELLVIEW ROAD.
Jun 15, 5:57 PM CDTTSTM WND DMG2 W Fayetteville, TNTREES REPORTED DOWN ON ROAD.
Jun 15, 6:05 PM CDTTSTM WND DMG1 Ese Coldwater, TNTREES WERE REPORTED DOWN ON MOLINO AND COLD SPRINGS ROADS.
Jun 15, 6:05 PM CDTTSTM WND DMG2 Sw Coldwater, TNTREES DOWN ON BLANCHE ROAD.
Jun 15, 6:05 PM CDTTSTM WND DMG5 S Fayetteville, TNTREES DOWN 2 INCH DIAMETER...ESTIMATED WIND GUSTS 60 MPH
Jun 15, 6:05 PM CDTTSTM WND DMG7 Sw Fayetteville, TNREPORT VIA TWITTER OF TREES AND POWER LINES DOWN IN THE KIRKLAND AND BELLVIEW AREA IN LINCOLN COUNTY TN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS54 KHUN 152242
SVRHUN
TNC051-103-127-152330-
/O.NEW.KHUN.SV.W.0023.160615T2242Z-160615T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN MIDDLE TENNESSEE...
  NORTHERN FRANKLIN COUNTY IN MIDDLE TENNESSEE...
  MOORE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 541 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF MCMINNVILLE TO 6 MILES EAST OF
  PULASKI...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...
  ARDMORE...MONTEAGLE...PETERSBURG...TIMS FORD LAKE AND SEWANEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3539 8628 3538 8625 3537 8628 3534 8624
      3533 8620 3536 8616 3534 8603 3529 8592
      3523 8587 3499 8684 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 2241Z 298DEG 17KT 3558 8582 3520 8691 

HAIL...1.00IN
WIND...60MPH
 
$$

LN
2 follow-up statements
820 
WWUS54 KHUN 152254
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
554 PM CDT WED JUN 15 2016

TNC051-103-127-152330-
/O.CON.KHUN.SV.W.0023.000000T0000Z-160615T2330Z/
LINCOLN TN-FRANKLIN TN-MOORE TN-
554 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR LINCOLN...NORTHERN FRANKLIN AND MOORE COUNTIES...

AT 553 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF MCMINNVILLE TO 10 MILES EAST OF
PULASKI...MOVING SOUTHEAST AT 20 MPH. THIS STORM DID TOPPLE TREES IN
LYNCHBURG...TN AS IT PASSED THROUGH AS REPORTED BY LAW ENFORCEMENT. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...
ARDMORE...MONTEAGLE...PETERSBURG...TIMS FORD LAKE AND SEWANEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3539 8628 3538 8625 3537 8628 3534 8624
      3533 8620 3536 8616 3534 8603 3529 8592
      3523 8587 3499 8684 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 2253Z 298DEG 17KT 3556 8576 3518 8685 

HAIL...1.00IN
WIND...60MPH
 
$$

LN
034 
WWUS54 KHUN 152324
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT WED JUN 15 2016

TNC051-103-127-152333-
/O.EXP.KHUN.SV.W.0023.000000T0000Z-160615T2330Z/
LINCOLN TN-FRANKLIN TN-MOORE TN-
624 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...NORTHERN FRANKLIN
AND MOORE COUNTIES WILL EXPIRE AT 630 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
AN ADDITIONAL WARNING REMAINS IN EFFECT FOR PARTS OF LINCOLN...FRANKLIN 
AND MOORE COUNTIES IN TN. 

LAT...LON 3539 8628 3538 8625 3537 8628 3534 8624
      3533 8620 3536 8616 3534 8603 3529 8592
      3523 8587 3499 8684 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 2323Z 298DEG 17KT 3556 8576 3518 8685 

$$

LN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:06 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 3:06 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
306 PM CDT WED JUN 15 2016

.SHORT TERM (This afternoon through Friday)...
Visible satellite this afternoon shows the pesky low clouds this
morning have cleared out leaving a scattered deck of cu. Temps warmed
quickly once the clouds cleared with values topping out in the lower
90s and with dewpoints remaining in the 70s, heat index values will
approach the 100 degree mark in the next few hours.

To our northwest a shortwave moving through eastern Missouri has
sparked a line of strong to severe thunderstorms that are now
entering northwestern Tennessee. Higher theta-e values have pooled to
the south/southeast of the convective line and with winds through the
850mb-500mb layer shifting to the NW, this line is expected to drop
E/SE towards the Tennessee Valley later this afternoon. SPC has
issued a severe thunderstorms watch that is in effect until 9pm for
counties immediately to our north with the primary concern being
damaging winds. A very similar environment is established over our
region with CAPE values topping out between 3000-4000 J/kg in NW
Alabama and DCAPE near 1500 J/kg. While shear is somewhat lacking
with values below 15kts, latest guidance does bring a nose of
25-30kts of shear into NW Alabama later this evening. This coupled
with the values mentioned above should be enough for the line of
thunderstorms to continue to maintain their strength as they drop
S/SE into our region.

HiRes guidance has been fairly consistent in bringing the line
into the TN Valley around 4 to 5pm and moving it quickly through from
north to south. The primary concerns with these storms will be
damaging winds upwards of 60mph, very heavy rainfall, small hail, and
frequent lightning. We'll keep a close eye on storm reports with the
line as an indication of what to expect when the line moves through.

By 10pm to midnight tonight the line should be well south of the area
leaving mainly just some high level cirrus. With the addition of
the rainfall from the storms and dewpoints remaining in the 70s, fog
formation is possible tonight. Latest SREF guidance indicates areas
mainly along and east of I-65 could see fog/low clouds develop late
tonight early Thursday morning.

A hot and humid day is expected for Thursday with highs reaching into
the lower 90s east and mid 90s west. Dewpoints are expected to be in
the low to mid 70s in the morning but with the advection of some of
the drier air in the mid levels, good heating in the afternoon on
Thursday may lead to some drier air mixing down to the surface. This
should keep heat index values just below advisory criteria across the
west. Due to the slightly drier air and general lack of forcing
during the afternoon have kept PoPs on the low end for Thursday
afternoon with isolated thunderstorms possible.

The low pressure system moving through the Great Lakes today will
send a weak cold front into the area on Friday. Models have continued
to show development of showers and thunderstorms developing with the
front. Have made adjustments to the PoPs but kept PoPs on the lower
side due to some drier air advecting in which may limit the overall
coverage of storms.

Stumpf

.LONG TERM (Friday night through Wednesday)...
After the weak frontal passage on Friday, sfc high pressure in the
Great Lakes will begin to build into the TN Valley. This will be the
dominating weather pattern as we head into our next work week.
Unfortunately, that means no rain in the forecast for this drought
stricken area until this dome of high pressure moves out of the
region.

Will see a break in the heat index values Saturday to Monday due to
drier air and seasonable temps in place. Highs will be in the upper
80s to lower 90s however heat index values will not be much higher.

JMS

&&

.AVIATION...
(Issued 1233 PM CDT WED JUN 15 2016)
For 18Z TAFs: The deck of MVFR clouds that we have held onto this
morning is starting to clear, leaving mostly VFR skies with a SCT
deck around 2-3kft. This afternoon, short-term models are all
consistent in developing a line of thunderstorms over MO/IL/KY and
dropping it E/SE into the TN Valley between 21-01Z this afternoon.
Tried to time out the storms into both terminals but will need to
make adjustments as storms develop. Expecting strong to possibly
severe storms with strong winds, very heavy rain, and frequent
lightning the main threats.

The line should clear the area to the south this evening leaving
mostly clear skies. The rainfall expected from the storms coupled
with residual moisture, and light winds, patchy fog is possible
tonight after 08Z at both terminals.

Stumpf

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    72  96  74  93 /  60  20  20  20
Shoals        73  96  74  93 /  60  20  20  20
Vinemont      72  94  73  91 /  60  20  20  30
Fayetteville  71  95  72  89 /  50  20  20  20
Albertville   71  93  72  91 /  60  20  20  30
Fort Payne    70  93  70  90 /  60  20  20  30

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 15, 1:56 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 PM CDT WED JUN 15 2016

ALZ001>010-016-TNZ076-096-097-161000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
156 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LINE OF THUNDERSTORMS MAY BEGIN TO AFFECT NORTHWEST ALABAMA
BETWEEN 5 AND 6 PM AND THEN MOVE ACROSS THE REST OF THE TENNESSEE
VALLEY THIS EVENING. THUNDERSTORMS SHOULD BEGIN TO TAPER OFF BETWEEN
9 PM AND 10 PM OVER NORTHEAST ALABAMA. SOME STORMS MAY BE STRONG TO
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. LOCALIZED HEAVY DOWNPOURS
AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...AS A
WEAK COLD FRONT MOVES ACROSS THE REGION. BRIEF HEAVY RAINFALL AND
GUSTY WINDS REMAIN POSSIBLE WITH A FEW OF THE STRONGER STORMS.

HOT AND HUMID CONDITIONS WILL ALSO CONTINUE ON THURSDAY...WITH HEAT
INDICES BETWEEN 100 TO 105 DEGREES...MAINLY FOR LOCATIONS WEST OF
THE
INTERSTATE 65 CORRIDOR. SLIGHTLY COOLER AND LESS HUMID CONDITIONS
ARE
THEN EXPECTED FOR THE UPCOMING WEEKEND PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 15, 5:12 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 PM CDT WED JUN 15 2016

ALZ001-002-005-152245-
LAUDERDALE AL-COLBERT AL-LIMESTONE AL-
512 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE...EAST
CENTRAL COLBERT AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 545 PM
CDT...

AT 512 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KILLEN...OR 13 MILES EAST OF FLORENCE...MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...ELKMONT...
ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8692 3499 8687 3498 8686 3478 8732
      3480 8736 3480 8742 3478 8743 3476 8742
      3473 8743 3470 8749 3490 8763 3501 8742
TIME...MOT...LOC 2212Z 240DEG 49KT 3486 8744

LN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore47 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningHUNFranklin52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.